Volume 31, Issue 1 (January 1986)

    Dispensing Error Causing Fatal Chlorpropamide Intoxication in a Nondiabetic

    (Received 26 February 1985; accepted 10 June 1985)

    CODEN: JFSOAD

      Format Pages Price  
    PDF 3 $25   ADD TO CART


    Abstract

    A 38-year-old nondiabetic female developed fatal hypoglycemia when chlorpropamide (Diabinese®) was accidentally substituted for acetaminophen (Tylenol®) with codeine no. 3 in a pharmacy dispensing error. When found, the patient's serum glucose was less than 20 mg/dL. The serum chlorpropamide level on hospital admission was 124 µg/mL. The possibility of dispensing error should be considered whenever unexpected drug effects are encountered. In cases of suspected drug overdose, labels and contents of medicine vials found at the scene should be checked for discrepancy.


    Author Information:

    Scala-Barnett, DM
    forensic pathologist, Lucas County Coroner's Office, Toledo, OH

    Donoghue, ER
    Deputy chief medical examiner, Office of the Medical Examiner of Cook County, Chicago, IL


    Stock #: JFS11885J

    ISSN: 0022-1198

    DOI: 10.1520/JFS11885J

    ASTM International
    is a member of CrossRef.

    Author
    Title Dispensing Error Causing Fatal Chlorpropamide Intoxication in a Nondiabetic
    Symposium , 0000-00-00
    Committee E30